Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 18, 2021, 12:54 PM CDT for Bandera County, Gillespie County, Kendall County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2021, 12:54 PM CDT (17:54 UTC)
- Expired
- May 18, 2021, 1:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Austin/San Antonio, TX
Counties Bandera County, TX, Gillespie County, TX, Kendall County, TX
The radar
The Austin/San Antonio radar (KEWX), 95 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 5.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
668
WWUS84 KEWX 181754
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
1254 PM CDT Tue May 18 2021
TXZ186>189-204-181845-
Gillespie TX-Kerr TX-Medina TX-Bandera TX-Kendall TX-
1254 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MEDINA...CENTRAL
BANDERA...SOUTHEASTERN KERR...WESTERN GILLESPIE AND WESTERN KENDALL
COUNTIES UNTIL 145 PM CDT...
At 1253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kerrville-Schreiner Park to near Lakehills.
Movement was northeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Medina, Kerrville, Boerne, Fredericksburg, Comfort, Bandera, Ingram,
Walnut Grove, Camp Verde, Bandera Falls, Tivydale,
Kerrville-Schreiner Park, Rocky Hill, Waltonia, Sisterdale, Pipe
Creek, Welfare, Nelson City, Center Point and Waring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2993 9862 2944 9914 3000 9937 3050 9894
3050 9888
TIME...MOT...LOC 1753Z 219DEG 37KT 2999 9912 2963 9899
$$
MOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 18, 12:52 PM CDT, 2 minutes earlier.
Area forecast discussion, May 18, 12:52 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1252 PM CDT Tue May 18 2021 .AVIATION... VFR conditions have returned to San Antonio and Del Rio and MVFR ceilings are lingering over AUS. The ceiling should lift to VFR at AUS within the next hour or two. There is an area of thunderstorms northwest of San Antonio, but these storms are moving toward the northeast and should avoid the terminals. Later this afternoon additional storms will form and move over the Austin and San Antonio airports. There is a thunderstorm west of DRT and this will likely move across the airport within the next hour or so. This will lower visibility and produce some gusty winds. Showers and thunderstorms will become more numerous tonight and continue into Wednesday. Ceilings will be dropping to MVFR/IFR with showers and thunderstorms. We should improve to VFR Wednesday morning. && .PREV DISCUSSION... /ISSUED 303 AM CDT Tue May 18 2021/ SHORT TERM (Today through Wednesday)... .STRONG TO SEVERE THUNDERSTORMS ALONG WITH FLASH FLOODING APPEAR LIKELY OVER THE NEXT SEVERAL DAYS... South-Central Texas will remain within a fairly stormy pattern as southwesterly flow aloft continues for the foreseeable future. Water vapor imagery shows an H5 low centered over south-central Colorado as of 07Z. This upper low will continue to slowly slide eastward, before becoming an open wave by 00Z Thursday over western Kansas. A series of mid-level shortwaves will continue to orbit the periphery of this upper low, resulting in several rounds of strong to severe thunderstorms capable of large hail, damaging winds, and most concerning of all, heavy rains and flash flooding. For the near term and the rest of tonight, convection remains possible, especially over the Rio Grande Plains and Southern Edwards Plateau, but a rather stout cap around 700 mb, with temps of 10 to 12 C appears to be squashing any sort of convection that attempts to develop. This will likely continue through early morning in the absence of a meaningful mid-level lifting mechanism, which is currently sparking off convection near the Midland-Odessa area. A stronger shortwave looks to round the base of the trough and eject out over the western Hill Country and Southern Edwards Plateau by mid to late Tuesday morning, which will be our next trigger for possible storm development by late Tuesday morning/early afternoon. With deep layer shear of 40-50 kts, MLCAPE of 2500-3500 J/kg, and mid level lapse rates still on the order of 7-7.5 C/km, any storms that form could become strong to severe with large hail and damaging wind gusts. Flash flooding will become a bigger concern toward Tuesday evening, especially if storms can organize and grow into clusters or an MCS. PWATs of 1.5-2" will be common, with rainfall rates of 1-2" per hour or higher within the heaviest storms. The forecast still remains fairly complicated due to convective processes that are harder to pinpoint in a setup like this. Something to note: the WPC Excessive Rainfall Outlook for day 1 puts the entire I-35 corridor including the San Antonio Metro within a slight risk, along with portions of Williamson and Lee County within a moderate risk for flash flooding. Rainfall totals of 1-2" with isolated higher totals in excess of 3" are possible over the I-35 corridor and Coastal Plains. Our next possible round of storms looks to arrive sometime late Tuesday evening or early Wednesday morning, but exactly where storms form is the biggest question. Another mid-level shortwave may move through South-Central Texas late Tuesday evening through early Wednesday morning, with thunderstorms attempting to organize over central Texas and then push southeastward, forming into a complex by very early Wednesday morning. The 06Z HRRR is very concerning in it's depiction of a complex organizing and moving through the Hill Country, then I-35 corridor by sunrise Wednesday. Very heavy rainfall which could lead to flash flooding is expected during the day Wednesday. Training of storms and slow storm movement will likely result in flooding rather quickly, especially for areas that have already seen heavy rainfall over the last few days. The day 2 ERO places the entire I-35 corridor including the Austin and San Antonio Metros within a moderate risk for flash flooding. Rainfall totals of 2-5" with isolated totals greater than 6" are possible on Wednesday alone if latest guidance comes to fruition. A flash flood watch is in effect for the eastern 2/3rds of our CWA through 18Z Thursday, with rainfall totals of 3-7" and isolated totals up to 10" possible. LONG TERM (Wednesday Night through Monday)... The pattern aloft over the CONUS will be dominated by an upper level ridge over the southeastern states mid to late week that drifts to the Mississippi Valley over the weekend with an upper level trough centered over the Great Basin mid week through the weekend. Closer to our area, an upper level low develops over southern Texas into northeastern Mexico mid to late week, then gets stretched and weakens over the weekend. An unseasonably moist airmass remains, especially over our eastern areas due to an upper level flow from the western Caribbean and a lower level flow from the Gulf of Mexico. Strong upward forcing of this unseasonably moist airmass will allow for more rounds of mainly diurnally driven showers and thunderstorms especially over our eastern areas along with a threat of locally heavy rains and additional flooding. There is also a possibility of a few strong to perhaps severe storms due to MUCAPE of 500 to 1500 J/kg. Temperatures will average below normal due to the extensive cloudiness and areas of rain. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 77 66 80 69 / 80 90 70 60 40 Austin Bergstrom Intl Airport 68 78 65 80 68 / 80 90 70 60 40 New Braunfels Muni Airport 69 78 66 82 69 / 60 90 60 50 30 Burnet Muni Airport 66 75 64 79 66 / 70 80 50 40 30 Del Rio Intl Airport 70 83 67 87 70 / 30 50 10 - 10 Georgetown Muni Airport 67 75 65 79 68 / 80 90 70 60 40 Hondo Muni Airport 69 79 64 83 68 / 50 90 40 30 20 San Marcos Muni Airport 68 78 65 81 68 / 70 90 60 50 30 La Grange - Fayette Regional 73 80 68 81 71 / 70 100 80 70 40 San Antonio Intl Airport 69 77 66 81 69 / 50 90 50 40 30 Stinson Muni Airport 71 79 67 82 69 / 50 90 50 40 30 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for Atascosa-Bandera- Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio- Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee- Llano-Medina-Travis-Williamson-Wilson. && Short-Term/Aviation...05 Long-Term...Oaks Decision Support...Platt
Hazardous weather outlook, May 18, 3:54 AM CDT, 9 hours before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 354 AM CDT Tue May 18 2021 TXZ171>173-183>194-202>209-217>225-228-190900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 354 AM CDT Tue May 18 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong to severe thunderstorms are expected this afternoon and evening, with large hail and damaging winds possible. Very heavy rainfall is expected with any storms that form. All of South- Central Texas is within a Slight Risk (Level 2 of 5) for severe storms Tuesday afternoon and evening. A flash flood watch is also in effect for the eastern half of South-Central Texas...or along and east of a line from Mountain Home to Dilley. The heavy rain threat will greatly increase this evening as storms organize out west and move through the region late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Several rounds of showers and thunderstorms are possible through the week, especially Wednesday through Thursday. Thunderstorms could be strong to severe at times, and there is a Marginal Risk (Level 1 of 5) for severe storms Wednesday for most of South- Central Texas. A flash flood watch is in effect east of a Mountain Home to Dilley line through 1 PM CDT Thursday. Daily rainfall amounts of 1 to 4 inches are possible, and portions of Central Texas could end up with multiple day rainfall totals up to 10 inches. These heavy rainfall totals will likely send some area rivers and streams into minor or moderate flood stages. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather and/or flash flooding to the National Weather Service.
In the hours before
Local storm report, May 18, 9:51 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
951 AM CDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND DMG DILLEY 28.67N 99.17W
05/18/2021 FRIO TX PUBLIC
THE FRIO COUNTY EMERGENCY MANAGER REPORTED
SOME MINOR WIND DAMAGE IN DILLEY. PICTURES
SHOWED MINOR ROOF DAMAGE AND A TREE BLOWN
OVER. TIME OF THE DAMAGE IS ESTIMATED. THE
DAMAGE APPEARS TO HAVE BEEN CAUSED BY A WAKE
LOW ON THE BACKSIDE OF STORM COMPLEX THAT
MOVED THROUGH EARLIER IN THE NIGHT.
&&
PAYSpecial weather statement, May 18, 9:56 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
956 AM CDT Tue May 18 2021
TXZ184>186-203-181545-
Uvalde TX-Kerr TX-Edwards TX-Real TX-
956 AM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KERR...NORTH CENTRAL
UVALDE...EASTERN EDWARDS AND REAL COUNTIES UNTIL 1045 AM CDT...
At 955 AM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Wood, or 18 miles west of Leakey, moving north at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Leakey, Camp Wood, Barksdale, Garner State Park, Tuff, Rio Frio,
Reagan Wells, Vance, Lost Maples State Natural Area, Prade Ranch and
Devil's Sinkhole State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2995 9956 2991 9958 2990 9960 2984 9960
2945 9980 2967 10017 3015 10012
TIME...MOT...LOC 1455Z 198DEG 31KT 2967 10006
MOSpecial weather statement, May 18, 10:29 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1029 AM CDT Tue May 18 2021
TXZ185-186-188-181615-
Gillespie TX-Kerr TX-Real TX-
1029 AM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND WEST
CENTRAL GILLESPIE COUNTIES UNTIL 1115 AM CDT...
At 1028 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kerr Wildlife Management Area, or 20 miles north
of Vanderpool, moving northeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mountain Home, Kerr Wildlife Management Area, Harper, I-10 Near The
Kimble-Kerr County Line and The Intersection Of I-10 And Us 290.
LAT...LON 3030 9921 2991 9958 3001 9976 3029 9960
3029 9930 3034 9930
TIME...MOT...LOC 1528Z 213DEG 39KT 3003 9963
MOSpecial weather statement, May 18, 11:35 AM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 1135 AM CDT Tue May 18 2021 TXZ184>186-181730- Kerr TX-Edwards TX-Real TX- 1135 AM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...EASTERN EDWARDS AND NORTHWESTERN REAL COUNTIES UNTIL 1230 PM CDT... At 1135 AM CDT, Doppler radar was tracking a strong thunderstorm near Vance, or 13 miles southeast of Rocksprings, moving northeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Barksdale, Vance, Us-83 Near The Kerr-Kimble County Line, I- 10 Near The Kimble-Kerr County Line, The Intersection Of I- 10 And Us 290, Us-377 Near The Kimble- Edwards County Line, Devil's Sinkhole State Natural Area and Prade Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3029 9939 2971 10004 2990 10030 3029 9996 TIME...MOT...LOC 1635Z 210DEG 33KT 2985 10010 MO
Special weather statement, May 18, 12:54 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1254 PM CDT Tue May 18 2021
TXZ186>189-204-181845-
Gillespie TX-Kerr TX-Medina TX-Bandera TX-Kendall TX-
1254 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MEDINA...CENTRAL
BANDERA...SOUTHEASTERN KERR...WESTERN GILLESPIE AND WESTERN KENDALL
COUNTIES UNTIL 145 PM CDT...
At 1253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kerrville-Schreiner Park to near Lakehills.
Movement was northeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Medina, Kerrville, Boerne, Fredericksburg, Comfort, Bandera, Ingram,
Walnut Grove, Camp Verde, Bandera Falls, Tivydale,
Kerrville-Schreiner Park, Rocky Hill, Waltonia, Sisterdale, Pipe
Creek, Welfare, Nelson City, Center Point and Waring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2993 9862 2944 9914 3000 9937 3050 9894
3050 9888
TIME...MOT...LOC 1753Z 219DEG 37KT 2999 9912 2963 9899
MOThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:14 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 26 min |
| May 17, 7:46 PM CDT | Special Weather Statement | EWX | Dimmit | 44 min |
| May 17, 8:44 PM CDT | Special Weather Statement | EWX | Dimmit | 46 min |
| May 17, 9:36 PM CDT | Areal Flood Advisory | EWX | Dimmit, Zavala | 3 hr |
| May 17, 9:40 PM CDT | Special Weather Statement | EWX | Dimmit | 50 min |
| May 17, 10:10 PM CDT | Special Weather Statement | EWX | Frio | 50 min |
| May 17, 10:39 PM CDT | Areal Flood Advisory | EWX | Dimmit, Frio, Zavala | 2 hr |
| May 17, 10:47 PM CDT | Special Weather Statement | EWX | Dimmit | 28 min |
| May 18, 9:56 AM CDT | Special Weather Statement | EWX | Real | 49 min |
| May 18, 10:29 AM CDT | Special Weather Statement | EWX | Kerr | 46 min |
| May 18, 11:35 AM CDT | Special Weather Statement | EWX | Real | 55 min |
| May 18, 11:58 AM CDT | Areal Flood Advisory | EWX | Edwards, Kerr, Real, Val Verde | 5 hr |
| May 18, 1:29 PM CDT | Special Weather Statement | EWX | Blanco, Kendall | 46 min |
| May 18, 1:51 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Blanco, Comal, Kendall | 54 min |
| May 18, 2:01 PM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Comal, Kendall, Medina | 3 hr |
| May 18, 2:38 PM CDT | Special Weather Statement | EWX | Comal, Hays | 67 min |
| May 18, 2:46 PM CDT | Areal Flood Advisory | EWX | Bexar, Comal | 3 hr |
| May 18, 2:46 PM CDT | Severe Thunderstorm Warning | EWX | Comal, Hays | 59 min |
| May 18, 3:04 PM CDT | Special Weather Statement | EWX | Wilson | 41 min |
| May 18, 3:35 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Comal, Guadalupe | 55 min |
| May 18, 3:36 PM CDT | Areal Flood Advisory | EWX | Bexar, Caldwell, Comal, Guadalupe, Hays, Wilson | 3 hr |
| May 18, 3:40 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Comal, Hays, Travis | 65 min |
| May 18, 3:59 PM CDT | Flash Flood Warning | EWX | Comal | 3 hr |
| May 18, 3:59 PM CDT | Special Weather Statement | EWX | Gonzales | 46 min |
| May 18, 4:24 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Gonzales, Guadalupe | 66 min |
| May 18, 4:27 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Fayette, Gonzales, Lee, Travis | 63 min |
| May 18, 4:39 PM CDT | Severe Thunderstorm Warning | EWX | Fayette, Gonzales, Lavaca | 66 min |
| May 18, 4:48 PM CDT | Tornado Warning | EWX | Lavaca | 27 min |
| May 18, 5:03 PM CDT | Areal Flood Advisory | EWX | Fayette, Gonzales, Lavaca | 3 hr |
| May 18, 5:15 PM CDT | Special Weather Statement | EWX | Wilson | 45 min |
| May 18, 5:21 PM CDT | Flash Flood Warning | EWX | Caldwell, Gonzales, Guadalupe | 3 hr |
| May 18, 5:28 PM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
| May 18, 5:29 PM CDT | Special Weather Statement | EWX | Frio | 46 min |
| May 18, 5:31 PM CDT | Special Weather Statement | EWX | Lee | 44 min |
| May 18, 5:35 PM CDT | Special Weather Statement | EWX | Gonzales | 40 min |
| May 18, 5:39 PM CDT | Special Weather Statement | EWX | Fayette | 51 min |
| May 18, 5:42 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio | 24 min |
| May 18, 6:06 PM CDT | Areal Flood Advisory | EWX | Bastrop, Lee | 3 hr |
| May 18, 6:14 PM CDT | Tornado Warning | EWX | Fayette | 31 min |
| May 18, 6:26 PM CDT | Tornado Warning | EWX | Fayette | 34 min |
| May 18, 6:39 PM CDT | Tornado Warning | EWX | Lavaca | 51 min |
| May 18, 6:41 PM CDT | Tornado Warning | EWX | Fayette | 34 min |
| May 18, 6:44 PM CDT | Flash Flood Warning | EWX | Fayette, Gonzales, Lavaca | 8 hr |
| May 18, 6:53 PM CDT | Areal Flood Advisory | EWX | DeWitt, Gonzales, Karnes, Lavaca, Wilson | 3 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.